Droperidol: Opening the Black Box
based on sound information?
For more than 30 years, droperidol (Inapsine), a butyrophenone, has been used as an antiemetic and antipsychotic agent. In 2001, the FDA placed a black box warning on droperidol to alert practitioners to a new perceived hazard, and set new recommendations for safe use. The warning was precipitated by reports of cases of QT-interval prolongation that were associated with droperidol use, which led to torsades de pointes and death. Since the warning, use of droperidol has declined dramatically, and many hospitals have restricted its use or have removed it from their formularies. In this review article, the authors assessed the evidence for an association between droperidol use and QT-interval prolongation.
A literature search identified 3 clinical studies (2 nonrandomized prospective trials and 1 observational cross-sectional survey), 1 abstract, and 7 case reports. The authors also reviewed FDA postmarketing surveillance data. After applying principles of evidence-based medicine, the authors concluded that droperidol administration does cause QT-interval prolongation. The crux of the issue, however, is whether droperidol use, at recommended doses, is a risk factor for life-threatening dysrhythmias. Using Hill's criteria for establishing cause and effect (which are based on the premises that cause precedes effect, response is dose dependent, and the same effect occurs under similar circumstances), the authors concluded that the scant and incomplete data do not provide convincing evidence of a causal relation between droperidol administration and life-threatening cardiac events. In an accompanying editorial, an FDA representative states that the black box warning is appropriate even if causality is not established fully.
Comment: Given our litigious world, many clinicians have changed their practices with respect to this highly useful drug, despite the paucity of evidence to support the black box warning. Unfortunately, fear of the legal system, rather than scientific evidence, has had a profound effect on the practice of medicine.
Susan B. Promes, MD, FACEP
Published in Journal Watch Emergency Medicine June 10, 2003
Kao LW et al. Droperidol, QT prolongation, and sudden death: What is the evidence? Ann Emerg Med 2003 Apr; 41:546-58.
- Medline abstract (Free)
Meyer RJ. FDA "black box" labeling. Ann Emerg Med 2003 Apr; 41:559-60.
- Medline abstract (Free)
To ensure that your Reader Remark is not formatted as one long paragraph, precede new paragraphs with either a blank line or an indentation.